Wisconsin, 2016

Damaging Wind in Wisconsin, July 13, 2016

July 13, 2016 · NWS GRB · 1 event in 1 county or zone

Thunderstorms moved into central Wisconsin, causing wind damage near Plainfield, and then quickly weakened before reaching the Fox Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved into central Wisconsin, causing wind damage near Plainfield, and then quickly weakened before reaching the Fox Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 13, 5:41 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 13, 5:41 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 PM CDT WED JUL 13 2016

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight
Issued at 141 PM CDT Wed Jul 13 2016

Main short-term forecast issue is severe potential for the rest of
the afternoon and the evening. Situation was not clear-cut to
begin with, and cloud debris from earlier convection in MN has
further complicated the picture. Local meso-plots indicate
low-level moisture convergence is currently rather weak and
disjointed. But drier air has yet to begin working into the
forecast area. Current feeling is that strong-severe storms are
still possible across the entire area, though coverage will likely
be limited.

.LONG TERM...Thursday Through Wednesday
Issued at 141 PM CDT Wed Jul 13 2016

Less humid air will begin to take hold across the forecast area
starting tomorrow. Band of showers along with some thunderstorms
will likely accompany a secondary cold front dropping south across
the region.

Then after a brief period of dry conditions, precipitation chances
will return during the weekend with the approach of a low-
amplitude shortwave embedded within zonal flow aloft. Models
differ on timing, and leaned toward the slow ECMWF.

The main changes to the large-scale pattern next week will be for
the upper ridge to consolidate over the Plains, resulting in
building upper heights across the forecast area. That should lead
to a return to very warm/hot and humid conditions. Precipitation
chances will depend on whether the forecast area remains on the
northeast edge of the hot/humid air mass where convection is
likely, or whether warm temps aloft overspread the area and shift
the focus of the storms to our north and east. That aspect of the
forecast should be resolved in the coming days.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Wed Jul 13 2016

Conditions were VFR across the forecast area late this
afternoon/early this evening. A cold front and mid level short
wave approaching from the northwest will bring clouds into the
area later tonight through Thursday. MVFR ceilings should develop
at most locations, and showers appear likely with a chance for
thunder late Thursday morning through the afternoon. Gusty west
winds are expected during the day on Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....JS for RE
LONG TERM......JS
AVIATION.......MG
Hazardous weather outlook, Jul 13, 1:39 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT WED JUL 13 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
239 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THE STORMS COULD STILL BE SEVERE AND PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. THE RISK FOR SEVERE WEATHER WILL PERSIST
UNTIL ABOUT 800 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. THE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THE CHANCE OF THUNDERSTORMS WILL RETURN LATE THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED THIS EVENING.
HOWEVER...SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS OVER 40
MPH...HAIL...OR RAINFALLS OVER 1 INCH.

LMZ521-522-541>543-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
239 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...GUSTY SOUTH WINDS...AND ROUGH WATERS
COULD POSE A HAZARD TO BOATERS THIS EVENING. THE ROUGH WATERS WILL
PERSIST ON LAKE MICHIGAN THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...AS WELL AS
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

SKOWRONSKI

In the hours before

Special weather statement, Jul 13, 1:51 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CDT WED JUL 13 2016

WIZ049-050-132030-
MANITOWOC WI-CALUMET WI-
251 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MANITOWOC AND
SOUTHEASTERN CALUMET COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST ANNA...OR 11 MILES NORTH OF PLYMOUTH...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ST. NAZIANZ AROUND 310 PM CDT.
  CLEVELAND AROUND 320 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MILLHOME...OSMAN...
MEGGERS...SCHOOL HILL...ST NAZIANZ...STEINTHAL...NEWTON...NEW HOLSTEIN...
CLOVER AND LOUIS CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4389 8816 4399 8809 4406 8760 4390 8769
TIME...MOT...LOC 1951Z 263DEG 45KT 4391 8804

ECKBERG

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
July 13, 7:20 PM CST
Where
Waushara County, 0.69 mi S of Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.210, -89.480

Thunderstorm winds downed a couple of trees and numerous branches near Plainfield. The storms also produced pea size hail. The time of this event was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650057.